Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 27, 2021, 4:17 PM MDT for Las Animas County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2021, 4:17 PM MDT (22:17 UTC)
- Expired
- Jul 27, 2021, 5:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2640 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993
WWUS85 KPUB 272217
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Tue Jul 27 2021
COZ074-075-087-088-094-272300-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
417 PM MDT Tue Jul 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO AND LAS ANIMAS
COUNTIES UNTIL 500 PM MDT...
At 417 PM MDT, Doppler radar was tracking scattered thunderstorms
over Las Animas County. These storms have been recorded producing
40mph winds and locally heavy rainfall. Pea sized hail is possible
too.
Locations impacted include...
Trinidad, Walsenburg, Aguilar, Cokedale, Kim, Branson, Starkville,
Delhi, Gulnare, Raton Pass, Hoehne, Tyrone, Trinchera, Spanish Peaks,
Boncarbo, Model, Segundo, Thatcher and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3710 10500 3772 10492 3771 10406 3764 10406
3764 10308 3700 10309 3699 10476
TIME...MOT...LOC 2217Z 138DEG 14KT 3760 10437
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:53 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 27, 2:53 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 253 PM MDT Tue Jul 27 2021 .SHORT TERM...(This evening through Wednesday) Issued at 252 PM MDT Tue Jul 27 2021 Isolated showers and thunderstorms continue to develop this afternoon mainly over and near the southern mountains, and within weak surface trough near the Colorado and New Mexico border. Some slight expansion in coverage and increase in intensity is possible through the remainder of the afternoon and into early evening, though expect storms to remain on the weaker side. If any burn scar flash flooding were to occur through early evening, it would be across the Spring burn scar. Isolated thunderstorms are again possible on Wednesday, though really focused over the higher terrain. Even warmer temps are expected Wednesday, with parts of the plains expected to reach 100 degrees. .LONG TERM...(Wednesday night through Tuesday) Issued at 252 PM MDT Tue Jul 27 2021 For Wednesday through Friday...there will be a chance of afternoon and early evening thunderstorms over the central mountains. A few storms will be possible over the eastern mountains and a very slight chance over the I-25 corridor as well, but much more isolated in nature. For Saturday...scattered to numerous thunderstorms will develop over much of the region and there could be localized flooding over the burn scar areas, and possibly over the urbanized areas during the evening. Some storms could become severe over the plains, with strong gusty winds of up to 60 mph and hail of up to 1 inch or greater being the biggest threat. For Sunday through Monday...Scattered showers and thunderstorms will develop across much of the region during the afternoon and evening hours, some storms could become severe. Flash flooding will be possible over the burn scar and urbanized areas. Detailed discussion: From Wednesday through Friday... The ridge is going to begin to slightly retrograde back to the west with the axis becoming more negatively tilted by Friday. This feature, coupled with an upper level low over northern Mexico that is also propagating towards the west and is allowing drier air on the subsident side will keep most areas of our CWA warm and dry throughout these days, as the brunt of the monsoonal moisture plume remains further to the west. There will be the enough moisture to allow for orographically induced convection over the central mountains and there could be enough residual moisture as well to cause a few storms to develop over the eastern mountains and over the I-25 corridor as well, however, these will be much more isolated in nature. With a strong ridge overhead and southerly flow over most areas, temperatures will be very hot, especially for Wednesday, where triple digit heat will be felt over many areas of the plains, especially in the lower Arkansas River Valley. Saturday... As the negatively tilted ridge axis becomes more elongated over the northwestern CONUS, a longwave trough downstream over the northern plains is going to deepen and allow for some of the monsoonal moisture plume to be advected in from the northwest. This, along with an associated cold frontal boundary extending over the central plains with a developing surface low over the Great Lakes region, will help to produce forcing and induce convection over our area by later in the afternoon and evening. The boundary will also help to trigger strong and possibly severe thunderstorms initially over the northern areas of the CWA, and then progress southward throughout the evening. Any severe thunderstorms could contain localized flash flooding in and around burn scars and urbanized areas, as well as winds up to 60 mph and hail up to an inch or more in diameter. However, there doesn't appear to be enough mid level shear showing up in the models at this time to support rotation, so the threat for tornadoes is not likely. Along with the increase chance of measurable precip over most of the CWA, the frontal passage will also create a cooldown, with temperatures falling into the evening hours and max temperatures will be closer to around the seasonal average for most locations. Sunday through Monday... The associated frontal boundary with the major shortwave upstream will continue to move further southward into the southern portion of the CWA on Sunday. The monsoonal moisture plume will shift back towards the east as the axis over the Four Corners repositions itself over Colorado as the surface plateau high strengthens. This will allow for more showers and thunderstorms to develop over most areas, with the best chance being in the afternoon and evening hours. Temperatures will remain cooler than the seasonal average by as much as 10 degrees for some locations on Sunday and only slightly warmer on Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 252 PM MDT Tue Jul 27 2021 KALS: VFR conditions are expected over the next 24 hours. Isolated rain showers and thunderstorms are possible early in this TAF period, but confidence is low in development. If a thunderstorm were to develop, the main impacts would be brief heavy downpours and erratic outflow winds. Isolated thunderstorms will again be possible tomorrow afternoon, but confidence on impacts to KALS are low at this time, so will only go with VCSH in the TAF. KCOS and KPUB: VFR conditions are expected over the next 24 hours. Winds will become light and variable overnight and into tomorrow morning, before slightly increasing in magnitude tomorrow afternoon. Skies will remain mostly clear through tonight and into tomorrow afternoon as well. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...STEWARD AVIATION...SIMCOE
Hazardous weather outlook, Jul 27, 11:16 AM MDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Pueblo CO 1116 AM MDT Tue Jul 27 2021 COZ058>089-093>099-281730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1116 AM MDT Tue Jul 27 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible over the plains late this afternoon and early evening, mainly along a line from roughly Kim to Lamar. If storms do develop, they will be capable of strong gusty winds to 40 to 50 mph. Scattered thunderstorms are possible across the San Juans, the southern San Luis Valley and the Southern Sangre De Cristo mountains. Locally heavy rain is possible. Isolated thunderstorms are possible across the remainder of the high terrain. Burn scar flash flooding is low today. However, the highest chance of locally heavy showers will be over the Spring Burn scar. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm coverage and intensity is expected to decrease from Wednesday through Friday, as the monsoonal moisture plume is pushed north and west of the region. There will be enough residual moisture to support isolated to scattered afternoon and evening storms each day, with the best coverage of storms moving west across the higher terrain of the Continental Divide. Storm threats will include lightning and gusty outflow winds of up to 45 mph, with locally heavy rainfall and small hail possible with the stronger storms. An uptick in storm coverage and rainfall intensity remains in the offing for Saturday and Sunday, as monsoonal moisture begins to work back into the region. This will lead to an increasing potential of flash flooding across the region into early next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the Spring Burn Scar region late this afternoon and early evening. RODRIGUEZ
In the hours before
Special weather statement, Jul 27, 4:17 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Tue Jul 27 2021
COZ074-075-087-088-094-272300-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
417 PM MDT Tue Jul 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO AND LAS ANIMAS
COUNTIES UNTIL 500 PM MDT...
At 417 PM MDT, Doppler radar was tracking scattered thunderstorms
over Las Animas County. These storms have been recorded producing
40mph winds and locally heavy rainfall. Pea sized hail is possible
too.
Locations impacted include...
Trinidad, Walsenburg, Aguilar, Cokedale, Kim, Branson, Starkville,
Delhi, Gulnare, Raton Pass, Hoehne, Tyrone, Trinchera, Spanish Peaks,
Boncarbo, Model, Segundo, Thatcher and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3710 10500 3772 10492 3771 10406 3764 10406
3764 10308 3700 10309 3699 10476
TIME...MOT...LOC 2217Z 138DEG 14KT 3760 10437The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:33 PM MDT | Special Weather Statement | PUB | Baca | 42 min |
| Jul 26, 7:14 PM MDT | Special Weather Statement | PUB | Baca | 46 min |
| Jul 27, 5:50 PM MDT | Special Weather Statement | PUB | Otero | 40 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.